Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Melbourne, FL

August 3, 2017Polk County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 3, 2017, 5:00 PM EDT for Polk County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 5:00 PM EDT (21:00 UTC)
Expired
Aug 3, 2017, 5:45 PM EDT
In force
45 min
Issued by
NWS Melbourne, FL

County Polk County, FL

The radar

The Tampa radar (KTBW), 97 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WWUS82 KMLB 032100
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
500 PM EDT THU AUG 3 2017
 
FLZ045-053-144-032145-
Osceola FL-Orange FL-Southern Lake County FL-
500 PM EDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE...SOUTHWESTERN 
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 545 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Four Corners, or 15 miles west of Bay Lake, moving
northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bay Lake, Celebration, Intercession City and Four Corners. 

LAT...LON 2849 8195 2847 8144 2814 8152 2820 8152
      2826 8156 2826 8166 2835 8166 2835 8179
      2836 8179 2836 8186 2835 8186 2835 8196
TIME...MOT...LOC 2059Z 221DEG 10KT 2831 8181 

$$

Sedlock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:35 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 3, 3:35 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
335 PM EDT Thu Aug 3 2017

.DISCUSSION...

Current through tonight...As anticipated, the east coast sea breeze
has developed and pressed steadily inland toward I-95 along the
Treasure Coast, while getting a slightly better inland push over
Brevard County, owing to some convection that developed there. The
boundary is pinned close to the coast over central-northern Volusia
County. Convection had been pretty spotty from Brevard southward
along the boundary, while coverage is starting to increase over
the NW counties (mainly near/NW of I-4) over the last hour or so,
owing to differential heating.

As the sea breezes and and outflow moving in from the NW approach
and then interact with each other through late afternoon, expect
coverage to increase, mainly across the northern counties, and
central interior, as indicated by highest POPs. Pretty much
kept the afternoon POPs of the late morning update going into
the pre-first period through sunset. A few lingering showers
and storms anticipated for another hour or two into the evening
across the north-central. Otherwise, clearing skies with mins
in the L-M70s.

Friday... Mid level drying will continue to work northward from
south FL around the Atlantic ridge across the southern half of the
forecast area. PWATs will drop to 1.3 to 1.5 inches across the far
south with low level SE-SSE flow. GFS forecasts a disturbance aloft
to track across the nrn peninsula in the afternoon and with
lingering deeper moisture (PWATs to 1.8 to 2.0 inches) across nrn
sections should see a low chance of showers and storms across nrn
sections by late afternoon, with the highest chances across Volusia
county. Highs will reach the lower 90s near the east coast and the
mid 90s across much of the interior.

Saturday... Low level flow will become southerly on Saturday with SW
flow in the mid levels. Should see sufficient moisture for scattered
showers and storms across interior and nrn sections. The lowest POPs
for Saturday will be along the Treasure coast where the airmass will
be drier and the east coast sea breeze should push inland into the
afternoon with low level SE-SSE flow. Highs again will reach the
lower 90s along the coast and lwr-mid 90s for the interior.

Sunday...Low level SE flow will become ESE into the afternoon with
rain chances slightly lower than Saturday espec across nrn areas.
POPs are expected from 30-40 percent for the interior and lower from
20-30 percent along the coast. Highs around 90 along the coast and
in the lower to mid 90s for the interior.

Monday-Thursday...The low level ridge will remain north of the area
much of the upcoming week with a fairly strong mid level ridge east
of the state. This will promote ESE to SE low level flow with
isolated to scattered showers and a few storms moving onshore from
the Atlantic mainly south of the Cape late at night and diurnal
scattered showers/storms moving WNW during the daytime hours with
afternoon heating. Moisture levels will support POPs near 30 percent
across the coastal zones to around 40 percent across the interior
with lower rain chances along the beaches with the onshore southeast
flow. Highs will be at or just a degree or two above normal, near
90/lower 90s for the east coast to lower to mid 90s for the
interior. Lows in the mid to upper 70s.

&&

.AVIATION...Spotty SHRA/TS along the MLB-SUA corridor will weaken by
22Z as the east coast sea breeze pushes inland and leaves activity
behind. Expect a good chance for TS 20Z-24Z at all the interior and
north aerodromes as outflow boundary lined up near the I-4 corridor
interacts with the approaching Atlantic sea breeze gradually coming
into the area from the east. IMC VSBYs with G30-40KT expected with
the more intense TS cells.

&&

.MARINE...Tonight-Friday...S/SSE winds around the Atlc ridge will
average 10-13KT with seas 2FT near shore and 2-3FT offshore and
south. Because of suppression from the mid level ridge, shower and
storm coverage across the Atlantic should be low with a chance of
storms affecting the Volusia near shore waters by late afternoon/
early evening.

Saturday-Tuesday...Winds will be from the southeast to 10-15KT with
the Atlantic surface high northeast of the waters. Seas 2-3FT near
shore and 3-4FT offshore. Isolated showers and storms are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  92  75  92 /  20  30  20  40
MCO  75  96  77  95 /  20  20  20  40
MLB  78  92  78  92 /  10  10  10  30
VRB  76  92  76  92 /  10  10  10  30
LEE  75  95  77  95 /  20  30  20  40
SFB  75  96  77  95 /  20  30  20  40
ORL  77  95  78  94 /  20  30  20  40
FPR  75  92  76  92 /  10  10  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT/LONG TERM...Cristaldi
AVIATION/DSS...Weitlich
IMPACT WX...Smith
Hazardous weather outlook, Aug 3, 11:14 AM EDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1114 AM EDT Thu Aug 3 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-040100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1114 AM EDT Thu Aug 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and thunderstorms will develop
across the area this afternoon, with storms moving rather quick
toward the east to northeast and offshore around 25 to 30 mph.
Greatest coverage of convection is expected from Lake County
eastward through the I-4 corridor and toward Volusia and northern
Brevard counties. Slightly drier and more stable air working its
way into the Treasure Coast and Lake Okeechobee region will lead
to lower storm coverage across this area.

The main storm hazards from any stronger storms will be frequent
lightning strikes and wind gusts between 40 and 50 mph. Remember,
lightning can strike well outside the audible range of thunder.
Cease outdoor activities and move indoors immediately if thunder
is heard.

.RIP CURRENT IMPACT...
Long period northeast swells will produce a moderate rip current
threat along area beaches. The threat level will be greatest
through 3:00 PM due to tidal effects. Check with ocean rescue
personnel about hazards when arriving at the beach. Only swim near
a lifeguard and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous showers and thunderstorms are expected this
afternoon and evening. Storm motion will be toward the east to
northeast around 25 to 30 mph. Wind gusts to around 35 knots will
be possible with a few of the storms especially over inland
lakes, as well as the intracoastal and nearshore Atlantic waters
as the storms move offshore.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Scattered afternoon showers and thunderstorms with a potential for
heavy rainfall are expected across east central Florida for the
next several days. Minor flooding of roadways and poor drainage
areas is possible along with a few stronger storms producing
frequent lightning strikes and strong gusty winds. East to
southeast winds will push a small swell into the east Florida
coast, which will enhance the rip current threat.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Bragaw/Weitlich

In the hours before

Local storm report, Aug 3, 4:33 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
433 PM EDT THU AUG 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     2 NNW COCOA             28.41N 80.76W
08/03/2017  M40 MPH          BREVARD            FL   OTHER FEDERAL

            USAF TOWER KSC-1000 MEASURED WIND GUST OF 35KT/40MPH FROM
            ESE

&&

JRS
Special weather statement, Aug 3, 4:34 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
434 PM EDT THU AUG 3 2017

FLZ141-032115-
Coastal Volusia County FL-
434 PM EDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VOLUSIA COUNTY UNTIL
515 PM EDT...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Smyrna Beach, moving northeast at 5 to 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Port Orange, New Smyrna Beach, Edgewater and South Daytona.

LAT...LON 2923 8096 2909 8090 2904 8085 2893 8093
      2904 8109 2924 8099
TIME...MOT...LOC 2033Z 223DEG 8KT 2905 8100

Sedlock
Local storm report, Aug 3, 4:39 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
439 PM EDT THU AUG 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     DOWNBURST        2 S CAPE CANAVERAL      28.37N 80.60W
08/03/2017                   BREVARD            FL   NEWSPAPER

            REPORT RELAYED VIA JOURNALIST WITH ADDITIONAL PHOTOS VIA
            SOCIAL MEDIA OF A LARGE PORTION OF THE ROOF AT THE COCOA
            BEACH PIER TORN AWAY. DAMAGE WAS LIKELY CAUSED BY
            MICROBURST WINDS OF 50-60 MPH.

&&

JRS
Local storm report, Aug 3, 4:48 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
448 PM EDT THU AUG 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     DOWNBURST        2 S CAPE CANAVERAL      28.37N 80.60W
08/03/2017                   BREVARD            FL   NEWSPAPER

            *** 3 INJ *** ...UPDATED WITH ADDITIONAL
            INFORMATION...REPORT RELAYED VIA JOURNALIST WITH
            ADDITIONAL PHOTOS VIA SOCIAL MEDIA. THE AWNING OF THE
            TIKI BAR AT THE COCOA BEACH PIER WAS PEELED BACK WHICH
            SUBSEQUENTLY TORE A PORTION OF THE ADJOINING METAL ROOF.
            THREE MINOR INJURIES WERE REPORTED, WHICH WERE TREATED ON
            SCENE. DAMAGE WAS LIKELY CAUSED BY MICROBURST WINDS OF
            50-60 MPH FROM THE SOUTH.

&&

JRS
Special weather statement, Aug 3, 4:52 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
452 PM EDT THU AUG 3 2017

FLZ041-044-141-032130-
Northern Lake County FL-Inland Volusia County FL-
Coastal Volusia County FL-
452 PM EDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VOLUSIA COUNTY UNTIL
530 PM EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm near
DeLand, moving north-northeast at 10 mph. Another strong storms was
located just northeast of Deleon Springs and moving north.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Daytona Beach, DeLand, Orange City, Lake Helen and Ormond-By-the-Sea.

LAT...LON 2943 8107 2940 8105 2912 8109 2892 8132
      2899 8151 2926 8141 2927 8115 2941 8116
      2943 8111
TIME...MOT...LOC 2051Z 221DEG 10KT 2900 8138

Sedlock
Special weather statement, Aug 3, 5:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
500 PM EDT THU AUG 3 2017

FLZ045-053-144-032145-
Osceola FL-Orange FL-Southern Lake County FL-
500 PM EDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE...SOUTHWESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 545 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Four Corners, or 15 miles west of Bay Lake, moving
northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bay Lake, Celebration, Intercession City and Four Corners.

LAT...LON 2849 8195 2847 8144 2814 8152 2820 8152
      2826 8156 2826 8166 2835 8166 2835 8179
      2836 8179 2836 8186 2835 8186 2835 8196
TIME...MOT...LOC 2059Z 221DEG 10KT 2831 8181

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:30 PM EDTSpecial Marine WarningMLB90 min
Aug 3, 3:33 PM EDTSpecial Weather StatementMLBBrevard42 min
Aug 3, 3:43 PM EDTSpecial Weather StatementMLBLake47 min
Aug 3, 3:45 PM EDTSpecial Marine WarningMLB90 min
Aug 3, 3:50 PM EDTSpecial Weather StatementMLBIndian River40 min
Aug 3, 3:53 PM EDTSpecial Weather StatementMLBVolusia52 min
Aug 3, 4:18 PM EDTSpecial Weather StatementMLBLake42 min
Aug 3, 4:23 PM EDTSpecial Marine WarningMLB112 min
Aug 3, 4:26 PM EDTSevere Thunderstorm WarningMLBLake17 min
Aug 3, 4:30 PM EDTSpecial Weather StatementMLBIndian River45 min
Aug 3, 4:34 PM EDTSpecial Weather StatementMLBVolusia41 min
Aug 3, 4:52 PM EDTSpecial Weather StatementMLBVolusia38 min
Aug 3, 5:27 PM EDTSpecial Marine WarningMLB2 hr
Aug 3, 5:33 PM EDTSpecial Weather StatementMLBSeminole42 min
Aug 3, 5:46 PM EDTSpecial Weather StatementMLBOrange, Osceola, Volusia59 min
Aug 3, 6:14 PM EDTSpecial Weather StatementMLBSeminole46 min
Aug 3, 6:19 PM EDTSpecial Weather StatementMLBBrevard26 min
Aug 3, 6:39 PM EDTSpecial Marine WarningMLB2 hr
Aug 3, 6:42 PM EDTSpecial Weather StatementMLBSeminole48 min
Aug 3, 6:48 PM EDTSpecial Weather StatementMLBBrevard, Osceola57 min
Aug 3, 7:10 PM EDTSpecial Weather StatementMLBOkeechobee65 min
Aug 3, 7:47 PM EDTSpecial Marine WarningMLB118 min
Aug 3, 7:50 PM EDTSpecial Weather StatementMLBBrevard55 min

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.